Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 166, NWS Tallahassee, FL

August 4, 2013Decatur County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 4, 2013, 6:40 PM EDT for Decatur County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2013, 6:40 PM EDT (22:40 UTC)
Expired
Aug 4, 2013, 7:15 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Decatur County, GA

The radar

The Tallahassee radar (KTLH), 72 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:00 PM EDTTSTM WND DMGBainbridge, GA2 TREES REPORTED BLOWN DOWN BY THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS52 KTAE 042240
SVRTAE
GAC087-042315-
/O.NEW.KTAE.SV.W.0166.130804T2240Z-130804T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
640 PM EDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF BAINBRIDGE...

* UNTIL 715 PM EDT

* AT 638 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF WEST BAINBRIDGE...OR
  NEAR AUSMAC...AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STEINHAM STORE...DECATUR COUNTY AIRPORT...LYNN AND HANOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3091 8439 3082 8473 3104 8475 3107 8473
      3107 8465 3108 8464 3108 8456
TIME...MOT...LOC 2240Z 327DEG 17KT 3101 8461

$$

08-LAMERS
1 follow-up statement
845 
WWUS52 KTAE 042312
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
712 PM EDT SUN AUG 4 2013

GAC087-042322-
/O.EXP.KTAE.SV.W.0166.000000T0000Z-130804T2315Z/
DECATUR GA-
712 PM EDT SUN AUG 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DECATUR COUNTY WILL
EXPIRE AT 715 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. HOWEVER...GUSTY 
WINDS ARE POSSIBLE IN SOUTHERN DECATUR COUNTY THROUGH 745 PM.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 
(8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3091 8439 3082 8473 3104 8475 3107 8473
      3107 8465 3108 8464 3108 8456
TIME...MOT...LOC 2312Z 327DEG 17KT 3088 8451

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:45 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 4, 2:45 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT Sun Aug 4 2013

.NEAR TERM [Through Tonight]...

The long wave pattern this afternoon continues to feature a ridge
over TX and a trough across the Northeast and Mid Atlantic region.
This leaves the Southeast in a northwest flow regime. The MCS over
the Ozarks is dissipating. However, it did leave behind a decent
looking MCV. At the surface, we continue to analyze a cold front
across central portions of GA and AL. Convection is developing
slowly across the forecast area this afternoon, both on the sea
breeze front and along the cold front. We expect the convection to
gradually become more vigorous, especially once we start seeing some
boundary interactions. The dry layer evident on the 12Z KTAE
sounding could cause some of the storms to produce wet microbursts.
The WMSI based on a modified sounding is 64. This would indicate
strong storms, but not necessarily severe. The upstream MCV will
only make it to MS or northern AL by 12Z and will weaken as it moves
southeast. Therefore it is not expected to be a factor in tonight's
weather. The cold front will settle into our northern zones
overnight and convection will end this evening from northwest to
southeast. Overnight lows will be close to normal, generally in the
lower 70s inland. Coastal areas will bottom out in the upper 70s to
around 80.

&&

.SHORT TERM [Monday Through Tuesday Night]...

Our new normal (abnormal) summertime pattern will continue with
mid/upper level impulses forecast to funnel into the Southeast
through the channel between the Southern Plains ridge and the
Hudson Bay low. At the surface, troughiness will likely disturb
the typical high pressure pattern. The aforementioned features
will, in conjunction with some form of an afternoon seabreeze,
combine to yield above average rain chances each afternoon. Highs
will run a few degrees above normal, with heat indicies hovering
around 100 degrees.

&&

.LONG TERM [Wednesday through Saturday]...

Wednesday will likely be drier than the short term period as
mid/upper ridging pushes the persistent trough north out of the
Southeast, however, this pattern will be short lived. Thursday and
Friday a TUTT will gradually move over the Florida Peninsula,
breaking down the upper ridge and allowing typical seabreeze
storms to form each afternoon. Over the weekend, the ridge is
forecast to once again overspread the Southeast, likely drying the
region out. However, there is some uncertainty as to whether or
not the eastern trough will dig back south by Sunday and push a
front into the region. This keeps the possibility for a return to
the wet pattern in the forecast by the end of next weekend.

&&

.AVIATION [Beginning 18Z Sunday]...

Scattered convection will continue to
develop across the region this afternoon and we have maintained
mention of thunderstorms in the TAFs. We also expect some minor
mainly MVFR visibility restrictions during the hours surrounding
sunrise.

&&

.MARINE...

The continued weak surface pressure pattern will keep winds
relatively light and seas calm for the foreseeable future. The
typical enhancements closer to the coast within the seabreeze
should be expected each afternoon.

&&

.FIRE WEATHER...

Relative humidity levels will remain well above critical levels this
week precluding red flag conditions from being realized. Dispersion
indices will be rather low on Tuesday, in many cases below 30.

&&

.HYDROLOGY...

River gauge readings show all area rivers out of flood stage, with
the Aucilla River near Lamont hovering right at flood stage. All
forecast points suggest area river levels to either hold steady,
or gradually decrease over the next several days. Widespread heavy
rains are not anticipated, with scattered afternoon storms likely
each day. Thus, small stream and river flooding is not anticipated
to be an issue through next week.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  94  75  93  74 / 30  40  20  50  30
Panama City   77  90  79  90  77 / 30  30  20  40  30
Dothan        72  94  73  92  74 / 20  20  20  50  30
Albany        72  94  73  92  73 / 20  20  10  30  30
Valdosta      72  95  73  93  73 / 30  30  30  40  30
Cross City    72  92  74  91  73 / 40  40  30  40  20
Apalachicola  78  90  77  88  76 / 20  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Wool
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Wool
MARINE...Harrigan
FIRE WEATHER...Wool
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Aug 4, 6:04 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT SUN AUG 4 2013

GAZ131-148-042230-
BERRIEN GA-IRWIN GA-
604 PM EDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN BERRIEN AND
EASTERN IRWIN COUNTIES IN SOUTH CENTRAL GEORGIA...

* UNTIL 630 PM EDT

AT 600 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF AMBROSE TO
5 MILES EAST OF LENOX...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3121 8305 3130 8339 3161 8314 3159 8305
      3154 8306 3149 8310 3146 8314 3141 8313
      3136 8310 3133 8305 3131 8305 3127 8303
TIME...MOT...LOC 2203Z 290DEG 21KT 3156 8310 3127 8336

08-LAMERS
Special weather statement, Aug 4, 6:24 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
624 PM EDT SUN AUG 4 2013

GAZ143-156-042310-
MILLER GA-DECATUR GA-
624 PM EDT SUN AUG 4 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN DECATUR
AND SOUTHEAST MILLER COUNTIES IN SOUTHWEST GEORGIA...

* UNTIL 710 PM EDT

AT 620 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF COLQUITT...OR NEAR BABCOCK...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED BY THE STORM INCLUDE BUT ARE NOT
LIMITED TO...BABCOCK...ELDORENDO...BAINBRIDGE...AND HANOVER.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3112 8454 3108 8454 3108 8448 3100 8439
      3085 8466 3113 8476 3120 8463
TIME...MOT...LOC 2223Z 325DEG 16KT 3109 8465

08-LAMERS
Special weather statement, Aug 4, 6:39 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
639 PM EDT SUN AUG 4 2013

ALZ068-FLZ007-009-042345-
GENEVA AL-HOLMES FL-NORTH WALTON FL-
539 PM CDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR WESTERN GENEVA...
NORTHWEST HOLMES AND NORTHERN WALTON COUNTIES...

* UNTIL 645 PM CDT

AT 540 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
ENTERPRISE TO 8 MILES NORTH OF LAUREL HILL...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO AROUND 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
GENEVA...NEW HOPE...CANEY CREEK...AND SAMSON.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3099 8640 3100 8619 3117 8620 3120 8609
      3120 8582 3108 8565 3088 8585 3079 8623
      3080 8626 3077 8634 3077 8639 3077 8640
TIME...MOT...LOC 2238Z 308DEG 22KT 3118 8589 3102 8647

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:04 PM EDTSpecial Weather StatementTAEBerrien26 min
Aug 4, 6:24 PM EDTSpecial Weather StatementTAEDecatur46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.